Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Topeka, KS

June 4, 2014Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2014, 1:27 AM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2014, 1:27 AM CDT (06:27 UTC)
Expired
Jun 4, 2014, 2:03 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:50 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KTOP 040627
SVRTOP
KSC013-085-131-040715-
/O.NEW.KTOP.SV.W.0077.140604T0627Z-140604T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
127 AM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
  NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 215 AM CDT

* AT 124 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHEAST OF BERN TO ONEIDA TO VERMILLION...
  AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SABETHA...HIAWATHA...HORTON...WOODLAWN...MORRILL...CORNING...
  FAIRVIEW...GOFF...HAMLIN...RESERVE...POWHATTAN...KICKAPOO
  RESERVATION...WETMORE...NETAWAKA...WILLIS...ROBINSON...WHITING AND
  EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9534 3965 9534 3965 9556 3942 9557
      3972 9624 3977 9624 3985 9605 4000 9595
TIME...MOT...LOC 0627Z 297DEG 43KT 4001 9579 3981 9594
          3968 9623

HAIL...1.00IN
WIND...60MPH

$$

HENNECKE
2 follow-up statements
258 
WWUS53 KTOP 040645
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
145 AM CDT WED JUN 4 2014

KSC013-085-131-040715-
/O.CON.KTOP.SV.W.0077.000000T0000Z-140604T0715Z/
NEMAHA-JACKSON-BROWN-
145 AM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN...
NORTHEASTERN JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 215 AM
CDT...

AT 143 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HAMLIN TO KICKAPOO RESERVATION TO SOLDIER...AND MOVING
SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIAWATHA...HORTON...POWHATTAN...KICKAPOO RESERVATION...WETMORE...
NETAWAKA...WILLIS...ROBINSON...WHITING AND EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9584 4000 9579 4000 9534 3965 9534
      3965 9556 3942 9557 3965 9608
TIME...MOT...LOC 0645Z 297DEG 43KT 3991 9554 3971 9569
          3958 9598

HAIL...0.75IN
WIND...60MPH

$$
HENNECKE
119 
WWUS53 KTOP 040703
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
203 AM CDT WED JUN 4 2014

KSC013-085-131-040713-
/O.CAN.KTOP.SV.W.0077.000000T0000Z-140604T0715Z/
NEMAHA-JACKSON-BROWN-
203 AM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR BROWN...NORTHEASTERN JACKSON
AND SOUTHEASTERN NEMAHA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM. 

LAT...LON 3977 9584 4000 9579 4000 9534 3965 9534
      3965 9556 3942 9557 3965 9608
TIME...MOT...LOC 0703Z 297DEG 43KT 3968 9537 3949 9553
          3937 9582

$$
HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:40 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 4, 12:40 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1240 AM CDT Wed Jun 4 2014

.MESOSCALE DISCUSSION...
Issued at 1232 AM CDT WED JUN 4 2014

Severe thunderstorms across south central and southeast NE will
move southeast across portions of north central and northeast KS.
At 1200 AM an outflow boundary was becoming nearly stationary
along a whiting...to Blue Rapids...to Norway. The severe
thunderstorms will be capable of producing large hail and damaging
wind gusts as they move into Marshall, Nemaha, Brown and perhaps
Pottawatomie, Jackson and northern Jefferson county from 1 AM
through 4 AM. A new watch may be needed. If the storms catch up to
the outflow boundary then wind damage will become a bigger concern
and an outside chance of an isolated tornado.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT TUE JUN 3 2014

At 19Z this afternoon, surface warm front was quickly pushing
northward towards the KS/NE border. CU continues to build along and
south of this boundary as dewpoint temperatures pool into the lower
70s. Surface low was beginning to deepen and shift east towards the
KS/NE border in response to the incoming upper trough entering
western NE at this time. Dryline currently extended southward over
eastern CO. Afternoon KTOP sounding at 18Z showed very little
inhibition and CAPE values approaching 3000 J/KG. Shear profilers
remain relatively weak until the trough approaches after 20Z.
Isolated severe convection is still possible near the Kansas and
Nebraska border, with another focus for storms firing ahead of the
dryline in western KS. 0-6 KM bulk shear at this time increases
between 60 and 70 kts supportive by large, curving hodographs.
Initially 0-1 KM helicity is rather low however quickly increases
between 150-250 m2/s2 near the NE border by 00Z this evening.
Overall forecast thinking has not deviated from previous trends and
believe the isolated supercells that form or track into our area
later today will be capable of large hail, damaging winds, and an
isolated tornado. Tornado potential is enhanced along the warm front
progged to be near the northern tier of counties in the CWA. Ideal
timing for possible tornadoes is close to the early evening as the
LLJ increases.

Short term guidance is consistent in convection congealing into an
MCS progged to race southeast over eastern NE, IA, and Northern MO
through the evening hours. Portions of northeast and east central KS
may be clipped by these storms with primary hazards being damaging
winds and large hail. Convection should be out of the CWA shortly
after midnight with gradual clearing from west to east. As the storm
system phases, wind speeds throughout the column increase as the
boundary layer stays mixed through the evening. Gusts up to 35
mph are possible. Overall lows reflect these trends generally from
the mid 60s over north central KS to the low 70s for east central
and northeast.

A much quieter Wednesday afternoon is in store as the surface low
pushes east, forcing a weak cool front southward through the day.
Winds shift to the north and pickup between 15 and 25 mph.
Subsidence clears cloud cover as drier air towards the northern
areas cool highs in the low 80s. Further south, highs are slightly
cooler from yesterday but overall in the upper 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT TUE JUN 3 2014

By Wednesday night, frontal boundary has pushed southward along
the KS/OK border. Next shortwave trof in the zonal flow aloft will
have an influence on strength and timing of potential severe
storms that generate along the front and advance eastward with
the low level jet. Air mass to the south of the boundary remains
unstable with PW values of 1.5 inches, so strong storms and
locally heavy/training storms could be a concern. Pattern becomes
quite unsettled with variability in timing and placement of
systems from run to run, likely due to the small amplitude of the
features. More storms are possible again Friday as front moves
little across the south, and more significant wave passes over
the area on Saturday, bringing better chances back northward
across the entire area and ushering in a cool high pressure system
behind as it moves east. Have diminished precip chances on Sunday
west to east and left Monday dry, with both days cool with highs
in the 70s. Another system progged to move through on Tuesday but
models still differ on strength and southern extent and will carry
pops and near normal highs at this time.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1134 PM CDT TUE JUN 3 2014

Thunderstorms should remain north of the terminals Tonight. Expect
VFR conditions through the period. May see outflow boundary or cold
front push through terminals between 13Z and 15Z WED and switch
winds to the north at 6 to 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Gargan
SHORT TERM...Bowen
LONG TERM...67
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 9:55 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT TUE JUN 3 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-050300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
955 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS
EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE
FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH
ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A
SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS.

WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF
THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN
THESE AREAS...THEY WOULD BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT
THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY...
AND
ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY
MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.

In the hours before

Local storm report, Jun 4, 12:06 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 W BERN                39.96N 96.01W
06/03/2014                   NEMAHA             KS   EMERGENCY MNGR

            UNKNOWN NUMBER OF HOMES DAMAGED ALONG A NARROW PATH FROM
            WEST OF BERN IN A SOUTHEASRLY DIRECTION. POSSIBLE TORNADO
            DAMAGE. TIME APPROXIMATED BASED ON RADAR.

&&

BARJENBRUCH
Local storm report, Jun 4, 12:23 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 N EVEREST             39.71N 95.42W
06/03/2014                   BROWN              KS   BROADCAST MEDIA

            ROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE
            TORNADO. TIME APPROXIMATED BASED ON RADAR.

&&

BARJENBRUCH
Local storm report, Jun 4, 12:36 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     HIAWATHA                39.85N 95.54W
06/03/2014  E60 MPH          BROWN              KS   PUBLIC

            SOME SMALL TREE LIMBS BLOWN DOWN

&&

WOLTERS
Local storm report, Jun 4, 1:04 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
104 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 W BERN                39.96N 96.01W
06/03/2014                   NEMAHA             KS   EMERGENCY MNGR

            *** 1 INJ *** UNKNOWN NUMBER OF HOMES DAMAGED ALONG A
            NARROW PATH FROM WEST OF BERN IN A SOUTHEASRLY DIRECTION.
            LAW ENFORCEMENT REPORTS THAT AT LEAST ONE HOME IS
            DESTROYED AND THERE HAS BEEN ONE INJURY SO FAR. POSSIBLE
            TORNADO DAMAGE. TIME APPROXIMATED BASED ON RADAR.

&&

BARJENBRUCH
Local storm report, Jun 4, 1:13 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             SUMMERFIELD             40.00N 96.35W
06/04/2014  M1.00 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&

HENNECKE
Local storm report, Jun 4, 1:15 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/04/2014  E65 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:10 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha50 min
Jun 3, 10:18 PM CDTTornado WarningTOPBrown, Marshall, Nemaha27 min
Jun 3, 10:43 PM CDTTornado WarningTOPBrown, Nemaha47 min
Jun 3, 10:58 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 3, 11:28 PM CDTTornado WarningTOPBrown18 min
Jun 4, 12:45 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington45 min
Jun 4, 3:52 AM CDTAreal Flood AdvisoryTOPBrown2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.